Table of Contents
ISRN Applied Mathematics
Volume 2011, Article ID 715748, 22 pages
http://dx.doi.org/10.5402/2011/715748
Research Article

Gradient-Type Methods: A Unified Perspective in Computer Science and Numerical Analysis

Dipartimento di Matematica, Università degli Studi di Roma Tor Vergata, Viale della Ricerca Scientifica, 00133 Roma, Italy

Received 4 April 2011; Accepted 11 May 2011

Academic Editors: G. Kyriacou and M. Sun

Copyright © 2011 Stefano Fanelli. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. J. Abaffy and E. Spedicato, ABS Projection Algorithms, Ellis Horwood Series: Mathematics and Its Applications, Ellis Horwood, Chichester, UK, 1989. View at Zentralblatt MATH
  2. S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, Cambridge, UK, 2004.
  3. A. Forsgren, P. E. Gill, and M. H. Wright, “Interior methods for nonlinear optimization,” SIAM Review, vol. 44, no. 4, pp. 525–597, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. S. G. Nash and A. Sofer, Linear and NonLinear Programming, McGraw-Hill, New York, NY, USA, 1995.
  5. C. Di Fiore, S. Fanelli, F. Lepore, and P. Zellini, “Matrix algebras in quasi-Newton methods for unconstrained minimization,” Numerische Mathematik, vol. 94, no. 3, pp. 479–500, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  6. C. Di Fiore, S. Fanelli, and P. Zellini, “Low-complexity minimization algorithms,” Numerical Linear Algebra with Applications, vol. 12, no. 8, pp. 755–768, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. C. Di Fiore, S. Fanelli, and P. Zellini, “Low complexity secant quasi-Newton minimization algorithms for nonconvex functions,” Journal of Computational and Applied Mathematics, vol. 210, no. 1-2, pp. 167–174, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. C. Di Fiore, F. Lepore, and P. Zellini, “Hartley-type algebras in displacement and optimization strategies,” Linear Algebra and Its Applications, vol. 366, pp. 215–232, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. S. Fanelli, “A new algorithm for box-constrained global optimization,” Journal of Optimization Theory and Applications, vol. 149, no. 1, pp. 175–196, 2011. View at Publisher · View at Google Scholar
  10. C. Di Fiore, “Structured matrices in unconstrained minimization methods,” in Fast algorithms for Structured Matrices: Theory and Applications (South Hadley, MA, 2001), vol. 323 of Contemporary Mathematics, pp. 205–219, American Mathematical Society, Providence, RI, USA, 2003. View at Google Scholar · View at Zentralblatt MATH
  11. A. Bortoletti, C. Di Fiore, S. Fanelli, and P. Zellini, “A new class of quasi-Newtonian methods for optimal learning in MLP-networks,” IEEE Transactions on Neural Networks, vol. 14, no. 2, pp. 263–273, 2003. View at Publisher · View at Google Scholar
  12. J.-F. Cai, R. H. Chan, and C. Di Fiore, “Minimization of a detail-preserving regularization functional for impulse noise removal,” Journal of Mathematical Imaging and Vision, vol. 29, no. 1, pp. 79–91, 2007. View at Publisher · View at Google Scholar
  13. I. Oseledets and E. Tyrtyshnikov, “TT-cross approximation for multidimensional arrays,” Linear Algebra and Its Applications, vol. 432, no. 1, pp. 70–88, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. B. C. Cetin, J. Barhen, and J. W. Burdick, “Terminal repeller unconstrained subenergy tunneling (TRUST) for fast global optimization,” Journal of Optimization Theory and Applications, vol. 77, no. 1, pp. 97–126, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. I. Oseledets and E. Tyrtyshnikov, “A unifying approach to the construction of circulant preconditioners,” Linear Algebra and Its Applications, vol. 418, no. 2-3, pp. 435–449, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. R. P. Ge and C. B. Huang, “A continuous approach to nonlinear integer programming,” Applied Mathematics and Computation, vol. 34, no. 1, part I, pp. 39–60, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. K. M. Ng, A continuation approach for solving nonlinear optimization problems with discrete variables, Ph.D. Dissertation, Stanford University, Palo Alto, Calif, USA, 2002.
  18. J. Nocedal and S. J. Wright, Numerical Optimization, Springer Series in Operations Research, Springer, New York, NY, USA, 1999. View at Publisher · View at Google Scholar
  19. C. Di Fiore, S. Fanelli, and P. Zellini, “An efficient generalization of Battiti-Shanno's Quasi-Newton Algorithm for learning in MLP-networks,” in Proceedings of the International Conference on Neural Information Processing (ICONIP '04), pp. 483–488, Springer, Calcutta, India, 2004.
  20. J. Stoer, Einführung in die Numerische Mathematik. I, Springer, Berlin, Germany, 1972.
  21. J. E. Dennis, Jr. and R. B. Schnabel, Numerical Methods for Unconstrained Optimization and Nonlinear Equations, Prentice Hall Series in Computational Mathematics, Prentice Hall, Englewood Cliffs, NJ, USA, 1983.
  22. L. Lukšan, “Conjugate gradient algorithms for conic functions,” Československá Akademie Věd, vol. 31, no. 6, pp. 427–440, 1986. View at Google Scholar · View at Zentralblatt MATH
  23. D. G. Luemberger, Linear and Nonlinear Programming, Addison-Wesley, Reading, Mass, USA, 1984.
  24. M. J. D. Powell, “Some global convergence properties of a variable metric algorithm for minimization without exact line searches,” in Nonlinear Programming (Proc. Sympos., New York, 1975), pp. 53–72, American Mathematical Society, Providence, RI, USA, 1976. View at Google Scholar · View at Zentralblatt MATH
  25. M. Frank and P. Wolfe, “An algorithm for quadratic programming,” Naval Research Logistics Quarterly, vol. 3, pp. 95–110, 1956. View at Publisher · View at Google Scholar
  26. M. Minoux, Mathematical Programming: Theory and Algorithms, A Wiley-Interscience Publication, John Wiley & Sons, Chichester, UK, 1986.
  27. J. B. Rosen, “The gradient projection method for nonlinear programming. I. Linear constraints,” vol. 8, pp. 181–217, 1960. View at Google Scholar · View at Zentralblatt MATH
  28. N. Karmarkar, “A new polynomial-time algorithm for linear programming,” Combinatorica, vol. 4, no. 4, pp. 373–395, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  29. C. C. Gonzaga, “Conical projection algorithms for linear programming,” Mathematical Programming, vol. 43, no. 2, pp. 151–173, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  30. M. A. Rami, U. Helmke, and J. B. Moore, “A finite steps algorithm for solving convex feasibility problems,” Journal of Global Optimization, vol. 38, no. 1, pp. 143–160, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  31. H. H. Bauschke and J. M. Borwein, “On projection algorithms for solving convex feasibility problems,” SIAM Review, vol. 38, no. 3, pp. 367–426, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  32. L. Vandenberghe and S. Boyd, “Semidefinite programming,” SIAM Review, vol. 38, no. 1, pp. 49–95, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  33. S. Fanelli, Finite iterative procedures in optimization, in preparation.
  34. C. Di Fiore, S. Fanelli, and P. Zellini, “Computational experiences of a novel global algorithm for optimal learning in MLP-networks,” in Proceedings of the International Conference on Neural Information Processing (ICONIP '02), vol. 1, pp. 317–321, 2002.
  35. C. A. Floudas, Deterministic Global Optimization, vol. 37 of Nonconvex Optimization and Its Applications, Kluwer Academic, Dodrecht, The Netherlands, 2000.
  36. C. A. Floudas and V. Visweswaran, “Primal-relaxed dual global optimization approach,” Journal of Optimization Theory and Applications, vol. 78, no. 2, pp. 187–225, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  37. E. E. Tyrtyshnikov, “Incomplete cross approximation in the mosaic-skeleton method,” Computing, vol. 64, no. 4, pp. 367–380, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  38. J. J. Moré and Z. Wu, “Global continuation for distance geometry problems,” SIAM Journal on Optimization, vol. 7, no. 3, pp. 814–836, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH